Motrin or Ibuprofen and Adverse Reactions...

Posted on: Wed, 09/01/2004 - 3:09pm
smartalyk's picture
Offline
Joined: 07/20/2004 - 09:00

There seems to be a few here whose PA children have reacted adversely to Ibuprofen products (Advil and Motrin). There are others whose doctors have told parents of asthmatic children not to use Ibuprofen products. And also some who have been told Ibuprofen can cause predispostion to hives. I am wondering what if any experience you have had with Ibuprofen and PA.

My son has had Children's Advil numerous times in his life, although not often. I know for a fact he took it four times a day when he had meningitis as a baby. This past May he was given Children's Advil for a fever. He was taken to the hospital by ambulance with a life threatening allergic reaction. It was his worst anaphylactic reaction.

After it happened, the doctor commented that children with asthma shouldn't take Ibuprofen products (that was the first I heard of it). He also said that many allergic asthmatics are allergic to Ibuprofen. This was all new to me.

My son is PA and asthmatic, and now is also allergic to Ibuprofen and Aspirin (any ASA products are the same family we were told, but our son has never had aspirin anyways).

What are your experiences?

Thanks,

Posted on: Wed, 09/01/2004 - 5:42pm
krasota's picture
Offline
Joined: 04/24/2000 - 09:00

I had adverse reactions (hallucinations) to ibuprofen long before I was PA or asthmatic. My brother is asthmatic (since he was a toddler, now he's in his 20s) and takes Advil with no problems. He was allergic to milk/dairy as a baby.
I use naproxen when I need a NSAID.
ygg

Posted on: Wed, 09/01/2004 - 8:38pm
NutlessinNJ's picture
Offline
Joined: 02/23/2004 - 09:00

We only use Motrin very rarely, but when we do, we have never had a problem with my PA/TNA son who is also mildly asthmatic!! I have never heard that it causes problems. I guess I will chec with my allergist! Be well.

Posted on: Wed, 09/01/2004 - 11:51pm
mistey's picture
Offline
Joined: 01/18/2004 - 09:00

My ds has severe asthma, but he has taken Children's Motrin many, many times with no reaction.

Posted on: Thu, 09/02/2004 - 2:43am
mcmom's picture
Offline
Joined: 06/15/2004 - 09:00

I have only used Motrin twice for my PA son - the first time he was ok, but the second time it make him throw up within minutes.

Posted on: Thu, 09/02/2004 - 3:21am
KarenT's picture
Offline
Joined: 10/30/1999 - 09:00

My PA/TNA DD takes Motrin for monthly back pains and such. She does not have any negative effects. I take it for pain and so does my son who has braces.
------------------
Karalot

Posted on: Thu, 09/02/2004 - 3:30am
Joesmom's picture
Offline
Joined: 07/15/2004 - 09:00

My PA son had a reaction at age 1 after taking baby motrin. We still aren't sure if it was the Motrin or the virus, as both could cause hives. We have stopped using all Motrin (ASA) products as well. The only way we can know for sure if it is Motrin, is a test in the ofice where it is administered at small increments.
I am sticking with Tylenol.
------------------
Lisa

Posted on: Thu, 09/02/2004 - 3:53am
darenberg's picture
Offline
Joined: 01/24/2004 - 09:00

Let me add a little to this topic.
There is an entity called asprin-sensitive-asthma. People who have this are also sensitive to other aspirin-like drugs like Advil, motrin, Naprosyn, etc., It affects less than one in five asthmatics, and it is not an allergic reaction per se, but is related to the mode of action of the drug itself. It can cause an asthma attack, and cna also cause severe rhinitis, and sinus symptoms in some people. There are good treatments available to reduce the sensitivity, such as Accolate, and Singulair, as well as using other drugs like Tylenol, Celebrex, Bextra, and Vioxx for pain relief.
IF you or your child have taken aspirin or similar drugs in the past without asthma difficulty, you are safe to continue using it in the future.

Posted on: Thu, 09/02/2004 - 1:57pm
smartalyk's picture
Offline
Joined: 07/20/2004 - 09:00

Quote:Originally posted by darenberg:
[b]
IF you or your child have taken aspirin or similar drugs in the past without asthma difficulty, you are safe to continue using it in the future. [/b]
Except in cases where a child [i]becomes[/i] allergic to these medicines, as in my son's case. He has had Ibuprofen throughout his life but developed an allergy to it, and it definitely was anaphylactic. His oxygen levels were life threatening within 90 seconds, heart rate rapid, swollen eyes/face. He hadn't eaten anything that day except part of a safe sandwich about five hours before the reaction. It was definitely the Ibuprofen!
Thanks for your responses, everyone. I had no idea if this was common or just one doctor's opinion. It makes me feel re-assured that it wasn't something that I "should've known", so to speak.

Posted on: Sat, 09/04/2004 - 7:41am
Just Looking's picture
Offline
Joined: 09/14/2003 - 09:00

I am not PA or asthmatic but I do react to aspirin and naproxen sodium (hives on face and lips - never anything worse than that). I take ibuprofen regularly and if I take too much, I get a couple of hives on my face. I do have multiple drug allergies, none known to be anaphylactic.

Forum

Click on one of the categories below to see all forum topics.

Peanut Free Store

More Articles

Cookies are one of life’s little indulgences. And just because you have an allergy or sensitivity to eggs shouldn’t mean that you sit on the...

Soymilk is one of the most popular alternatives to cow’s milk. As well as being rich in fiber, soy is a great source of protein and contains all...

Whether you have a child with a peanut allergy or you are sensitive to packing a nut-free lunch out of concern for other people’s children, it is...

Peanut oil is an inexpensive, healthful and inoffensive way to cook—unless you have a peanut allergy!

Light peanut oil is popular as a...

Olive oil has many benefits and surprisingly few side effects. It is derived from the olive and is popular with people around the world. The...